Skip to Main content Skip to Navigation
Journal articles

Simulating individual-based models of bacterial chemotaxis with asymptotic variance reduction

Mathias Rousset 1, 2, 3 Giovanni Samaey 4
1 MICMAC - Methods and engineering of multiscale computing from atom to continuum
Inria Paris-Rocquencourt, ENPC - École des Ponts ParisTech
CERMICS - Centre d'Enseignement et de Recherche en Mathématiques et Calcul Scientifique, Inria de Paris
Abstract : We discuss variance reduced simulations for an individual-based model of chemotaxis of bacteria with internal dynamics. The variance reduction is achieved via a coupling of this model with a simpler process in which the internal dynamics has been replaced by a direct gradient sensing of the chemoattractants concentrations. In the companion paper \cite{limits}, we have rigorously shown, using a pathwise probabilistic technique, that both processes converge towards the same advection-diffusion process in the diffusive asymptotics. In this work, a direct coupling is achieved between paths of individual bacteria simulated by both models, by using the same sets of random numbers in both simulations. This coupling is used to construct a hybrid scheme with reduced variance. We first compute a deterministic solution of the kinetic density description of the direct gradient sensing model; the deviations due to the presence of internal dynamics are then evaluated via the coupled individual-based simulations. We show that the resulting variance reduction is \emph{asymptotic}, in the sense that, in the diffusive asymptotics, the difference between the two processes has a variance which vanishes according to the small parameter.
Document type :
Journal articles
Complete list of metadata

Cited literature [28 references]  Display  Hide  Download
Contributor : Mathias Rousset <>
Submitted on : Tuesday, November 22, 2011 - 12:36:56 PM
Last modification on : Sunday, November 8, 2020 - 12:40:03 PM
Long-term archiving on: : Friday, November 16, 2012 - 11:41:06 AM


Files produced by the author(s)


Distributed under a Creative Commons Attribution - NonCommercial - NoDerivatives 4.0 International License




Mathias Rousset, Giovanni Samaey. Simulating individual-based models of bacterial chemotaxis with asymptotic variance reduction. Mathematical Models and Methods in Applied Sciences, World Scientific Publishing, 2013, 23 (12), pp.2155 - 2191. ⟨10.1142/S0218202513500292⟩. ⟨hal-00643324⟩



Record views


Files downloads